Idaho, 2021

Lightning Strike in Idaho, July 28, 2021

July 28, 2021 · NWS PIH · 1 event in 1 county or zone

A 60 year old man was struck by lightning at 1240 PM in the back parking lot of Love's Travel Stop in Idaho Falls at South 45th West. He was taken to Eastern Idaho Regional Medical Center for treatment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 60 year old man was struck by lightning at 1240 PM in the back parking lot of Love's Travel Stop in Idaho Falls at South 45th West. He was taken to Eastern Idaho Regional Medical Center for treatment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 28, 1:09 AM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 1:09 AM MST, 10 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 AM MDT Wed Jul 28 2021

.SHORT TERM...Today through Friday night. Early morning satellite
imagery was showing a broad upper high centered over the mid-west
with a moist sub-tropical flow rotating around the high through the
SW states and northward through the Great Basin into SRN Idaho.
Ongoing convection was noted across the south-cntrl highlands where
some fairly healthy precipitation totals were noted (0.67 inches at
BYI over the past 6-hours for example). Glancing at the dew-points,
we see widespread 50 degree readings south of a Hailey to Driggs
line and mid-40s north of that line. Numerical models show some
variation in the moisture levels across the northern portion of the
forecast area while the south remains moist with little change in
that overall weather pattern through Friday night which should
result in diurnally favored scattered convection and enhanced
(moderate to heavy) shower activity particularly across the Snake
River Plain and points southward. As for some details, the 00z NAM
and HREF favor enhanced thunderstorm activity across the CNTRL and
SE mountains this afternoon transitioning into the Upper Snake
Highlands this evening (per the HREF) and/or the Wood River/Sun
Valley area (per the NAM). Just a note of caution, the models were
"close" yesterday but lacked some important details...so the message
here is use them as guidance not the gospel! Huston

.LONG TERM...Saturday through next Wednesday. The message of the
extended is that monsoon moisture will fuel daily shower and
thunderstorm chances, which could lead to locally heavy rainfall.
GEFS/EPS showing anomalously high PWAT values taking up residence
through the Great Basin until at least next week. Some differences
exist in the deterministic solutions this weekend, which lowers
overall confidence in details around exactly when/where the heaviest
shower/thunderstorms may develop. In general, PWAT values appear to
peak Sat-Mon coincident with weak disturbances cutting into the
upper-level ridge in place. This is the general timing we're
seeing potential for the most efficient rainfall across
portions of southern and eastern Idaho. Despite the dry June and
July we've had, efficient rainfall and runoff can quickly inundate
an area and lead to localized flooding. We'll be monitoring rain
rates closely over the coming days.

In terms of what general amounts of rainfall to expect, large
spread exists in accumulated QPF for specific locations as you might
expect with monsoonally driven activity, but there are some good
signals of wetting rain for most. For Sat-Sun the NBM daily QPF
probabilities show 50%-60% chance of 0.25" over our higher
elevations and 30-50% for the Snake Plain. For Sun-Mon the
probabilities are 50-60% chance for the higher terrain and 40-50%
chance for the Snake Plain. This is a good sign that most locations
could come out of the weekend seeing some wetting rain helping
quell current and ongoing wildfire issues.

High temperatures will drop through the weekend with the expected
uptick in rainfall potential and associated cloud cover. This will
likely end the record 30+ day streak of 90+ temperatures seen in
Pocatello. After monday, models are signaling the decline of
monsoonal moisture and re-establishing drier conditions. To what
extent remains to be seen.
TAX

&&

.AVIATION...Expansive residual cloud cover remains as a result of
last night's thunderstorm activity. Expect these mid to high level
clouds to remain for much of the morning for BYI/SUN/PIH before
dissipating. With monsoonal moisture becoming more entrenched over
the next several days, we're expecting daily showers and
thunderstorms to develop in the afternoon/evening hours which could
certainly impact any individual terminals. As we saw with BYI last
night, moderate to heavy rain from any stronger storm could quickly
lead to reduction in cig/vis and gusty and erratic winds. Showers
and thunderstorms could also kick out some outflow boundaries that
could lead to strong wind shifts for downstream terminals. Outside
of thunderstorm activity, VFR conditions are generally expected.
TAX

&&

.FIRE WEATHER...The monsoon flow is on and should continue across
the region through the weekend before beginning to break down. As a
result, diurnally favored scattered convection with enhanced
(moderate to heavy) rain shower activity will continue across the
region through the weekend with elevated daytime humidity levels.
Today's model cycle appears to be favoring enhanced shower and
thunderstorm activity across the CNTRL and SE mountains this
afternoon transitioning into the Upper Snake Highlands/Targhee NF
and/or the Wood River/Sawtooth NF regions this evening. The models
have NOT been pinpoint accurate as of late so those areas should be
viewed as suggestive rather than certain. Drier conditions may begin
to work back into the region under increasing SW flow aloft perhaps
as early as Wednesday of next week. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 28, 9:18 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1018 AM MDT Wed Jul 28 2021

IDZ060-061-281700-
Bear Lake Valley ID-Bear River Range ID-
1018 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 1100 AM MDT...

At 1017 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Saint Charles, or 11 miles west of Bear Lake Idaho
Portion, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven and Minnetonka
Cave.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Bear Lake, move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4214 11165 4219 11125 4200 11122 4200 11164
TIME...MOT...LOC 1617Z 265DEG 7KT 4204 11155

KB
Special weather statement, Jul 28, 9:48 AM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1048 AM MDT Wed Jul 28 2021

IDZ052>054-281730-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
1048 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNEVILLE AND
CENTRAL BINGHAM COUNTIES UNTIL 1130 AM MDT...

At 1048 AM MDT, Doppler radar was tracking a strong thunderstorm over
Moreland, or near Blackfoot, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blackfoot, Moreland, Rose, Rockford and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4315 11233 4316 11257 4358 11257 4356 11221
TIME...MOT...LOC 1648Z 184DEG 19KT 4324 11245

KB
Special weather statement, Jul 28, 10:14 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1114 AM MDT Wed Jul 28 2021

IDZ066-281800-
Centennial Mountains/Island Park ID-
1114 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
NORTHEASTERN CLARK COUNTIES UNTIL NOON MDT...

At 1113 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Shotgun Village to Island Park
Reservoir to Last Chance. Movement was northeast at 15 mph.

Winds to around 40 mph will be possible with these storms.

Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Last Chance, Island Park Reservoir, Red Rock Pass, Sheridan
Reservoir, Big Springs and Harriman State Park.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Island Park Reservoir or Henry's Lake, move to safe
shelter now! Do not be caught on or near the water. Gusty winds and
choppy waves are likely.

&&

LAT...LON 4427 11139 4438 11160 4444 11184 4454 11175
      4456 11170 4454 11146 4459 11152 4464 11152
      4467 11147 4470 11149 4471 11142 4476 11139
      4473 11132 4465 11128 4462 11122 4461 11124
      4458 11123 4457 11118 4449 11109 4439 11109
TIME...MOT...LOC 1713Z 246DEG 12KT 4445 11166 4441 11151 4436 11140

KB
Special weather statement, Jul 28, 10:34 AM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1134 AM MDT Wed Jul 28 2021

IDZ061-063-281815-
Bear Lake Valley ID-Caribou Range ID-
1134 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU AND
NORTHEASTERN BEAR LAKE COUNTIES UNTIL 1215 PM MDT...

At 1131 AM MDT, Doppler radar was tracking a thunderstorm 11 miles
northeast of Montpelier, moving northeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Caribou and northeastern Bear Lake Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4234 11121 4246 11128 4264 11105 4240 11105
TIME...MOT...LOC 1731Z 238DEG 11KT 4244 11113

TW
Special weather statement, Jul 28, 10:57 AM MST, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1157 AM MDT Wed Jul 28 2021

IDZ070>074-281900-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Big Lost Highlands/Copper Basin ID-
Sun Valley Region ID-
1157 AM MDT Wed Jul 28 2021

...SPECIAL WEATHER STATEMENT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm
near Galena Lodge, or 13 miles northwest of Ketchum, moving
northeast at 15 mph.

Half inch hail and torrential rain will be possible with this storm.

Locations impacted include...
Galena Lodge and Livingston Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4418 11463 4405 11411 4370 11449 4374 11467
      4375 11467 4374 11468 4375 11469 4379 11469
      4381 11471
TIME...MOT...LOC 1756Z 197DEG 11KT 4381 11458

KB

The radar

The Pocatello radar (KSFX), 67 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bonneville

When
July 28, 11:40 AM MST to 11:50 AM MST
Where
Bonneville County, Idaho Falls
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
43.480, -112.030

A 60 year old man was struck by lightning at 1240 PM in the back parking lot of Love's Travel Stop in Idaho Falls at South 45th West. He was taken to Eastern Idaho Regional Medical Center for treatment.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973910.